My husband and I have moved his mother in with us after a bad fall 2+ years ago. She has been diagnosed with Alzheimers and takes Aricept and Namenda for the last six months. Since starting these meds she has had problems with appetite and is losing weight. It seems the more I try to get her to eat, the more she pushes back and gets agitated. Has anyone else had this type of problem with these medications? I'm trying to decide if we should discontinue the meds. I really haven't seen improvement with the meds over the six months - just the opposite. She doesn't recognize most people any more until they tell her who they are. She is 86 - and has become pretty much home bound. I could use some advice on what other people do to make sure weight is not lost.
My DH has lost about 30 lbs since being diagnosed. Initially, I thought it was the Namenda and Aricept/Reminyl, since they caused stomach upsets. When he felt better, he used to complain about being nauseaus on the drugs. By the way, ice cream tempted him when most other foods made him queasy!
Now I'm no longer sure. One minute I think he's forgetting to eat, and then I find that he's snacking constantly. His weight (and memory) is continuing to decline. He recently had a physical though, so it isn't dropping for medical reasons. I think he's burning more calories from walking in circles...
we are having the same problem with the little lady that I care for . she eats very very well though and is still losing weight. Today her dr. told us to give her high calorie foods to try to put some weight back on her. She is down to skin and bones and I mean that with all sincerity too. The poor soul looks like a skelaton with skin over it. she is in the end stage and is completely bedfast and depends on us for her every need. We have tried protein drinks and eveything but she is still losing weight. I am at my whits end. She is also diabetic, but her dr. said it didn't matter if the food contained sugar or not, we have got to get some weight on her. She is 87 years old, and It is killing me seeing her like this. Now she doesn't want to sleep and cries constantly today he had been up for almost 48 hrs straight crying and screaming and hollering. nothing we do comforts her. Her meds don't work to calm her either. she takes ativan, zanex , ambien, and to no avail she is still awake and crying. any suggestions out there on this one. She eats 3- 5 times a day with snacks and is still losing weight. She can't communicate with us anymore, maybe 1 or 2 intelligable words but that is it, mommy is one and daddy is the other now she is even starting to stop saying them she just cries.
Lovemy2girls--You may have already tried soft music from her childhood and early 20s, or tucking her in with a soft doll or brown (traditional) teddy bear, but I've heard either of these can give the patient much comfort towards the end. You are a very caring person -- I hope my DH's caregivers at the end of his disease are as concerned for him. For your lady who can't thank you anymore -- THANK YOU.
I just can't stand the thoughts of her suffering like she does it breaks my heart. I have been caring for her for over 3 years now, she is my girl. I use to ask her that and she would say yea. I tell her all the time how much I love her. I feel like they need to hear that I know that if I was in that shape that I would want to know that people love me. everybody needs to be loved by someone!! they are still human they are just sick. Any one with any kind of a heart would even take care of a sick dog, HOW MUCH MORE IS A SOUL TO BE LOVED AND CARED FOR!!!!!!
Ativan, Zanex,and Ambien just drove my mother completely nutso, many times the doctor has had to change her meds and where some are unable to crush it makes it very difficult. Mother is not bedfast but I have heard of alot of patients who cry this way and holler. It would have to be so horrible to listen too and witness so my heart goes out to you. I dont know if this will help but after trying so many differant meds the doctor has put mother on a sleeper at night (she was terrible for not resting) this is the name of it and she goes zonkers at 8'00pm after meds are given Trazodone 100 mg. is what she takes at bedtime.
Also my sister works with mental handicapped adults and even though this is not really a AD drug( more for convulsions etc.) Depakote has made a huge differance, the only thing you cant crush it, it's the only med mom still swallows.
She takes 250mg twice daily. Librium for agitation episodes but we havent had to use that one yet. She was taking only 125mgs of Depakote but that after awhile did not have the same effect. We have a great Dr. for mom his own mother is in the same NH mom was in before I brought her home agian. She also has AD. I just think you have to keep pushing them until she gets relief some Dr.s just have no clue what the family is facing day in and day out. Some meds just make them worse and although those three helped his mom and others he prescribed they drove ours crazier. So possibly they could try something else. I think Dr.'s can get use to one thing they prescribe for the same thing and forget it doesnt help everyone the same. This disease effects people differantly. In our case mom always fought meds and barely took an aspirin before this Ad. came upon her.
Hope it helps, it's hard to figure out since I know people who's parent never took the stuff mom does but you have to find what works for them and for helping you stay sane. jess